You are here:



QUESTION: I am scared--here is why-after I explain why I will list all meds that I have been on daily for 8 years.  I am female, post menopausal, age 53, white, hypertensive, uncontrolled type 2 diabetic(A1c for 4 yrs ranges 8.3% to last months 10.3%). But all in all I have ben a diabetic since 1990. About 3 weeks ago I noticed my diastolic blood pressure was staying in the 60-69 range no matter if I sat, stood, walked, stressed, was scared, any time it stayed like that -and I do have anxiety attacks and always have-so this is unusual AND I am unjder great stresses-disbility is only income- e college kids at home, single, caregiver for 93 yr old mom with dementia,e tc(so u see I am stressed). My BP on Benicar HCT 20 mg a day has ALWAYS (for 8 yrs) been between 130/76 to 140/85, pulse has ranged normal to 110-BUT for 3 weeks it has all cahnged-and that is not me and frankly I am terrified-it is all I think of.  I do not feel tired; I am dizzy; when I bend over and raise I see spots and somewhat dimmer vision a few seconds then it passes. I figure my dizziness is 1 of 2 ear conditions OR my chronic sinusitis-now I wonder with BP staying mainly 114/60-124/69, and in the last 2 days the pulse is now 66 a lot and as the days go into late nights the diastolic stays 69, rarely 70 and pulse gets ok at 80.  The 66 pulses just started...I thought being thru menopause that this is the new me(3 yrs post) then I read online (yes I did) that it can be heart attack, heart failure,bad heart valve, stiff arteries and plaque from uncontrolled diabetes...and I have flipped.  I have an echo doppler every year and in 2012 (Feb) it was normal and so was carotids(not tested this year.).Everytime I haev called my Dr the staff he has is not great-they hear me and say all is good and never tells the Dr why I nurse did tell me on her own to cut the Benicar HCT from 20 to 10 mg 11 days ago and I did-that only raised the systolic about 8 points, and did nothing to the diastolic.Meds for 8 yrs are: LAntus 55 units, Benicar HCT now 10mg one daily, Glucophage 1000mg one daily (was just cut from 2000mg due to high liver enzymes and fatty liver)Glucatrol XL 10 mg, twice daily, Nexium 40 mg, one daily (horrid reflux),Zocor 20 mg (just started back after a year being off) and Tranxene 7.5 mg as needed for anxiety(I only have enought o use 2 pills a week). Sugars wre for months everyday fasting or not 300-410--now with me taking it serious(which I should always have done) it is 220 range-I am afraid something has happened to me from the diabetes or whatever and I dwell on it--I need your expertise in evaluating all I have said-My hastro MD refused my first colonoscopy last week due to the high liver enzymes both have been moderately high one straight year-I do not drink nor smoke; the Gastro scared me worse saying I am killing myself-he would not discuss the BP issue. He did do a stool culture two days ago for my belly spasms and 2 week diarhhea-unknown results yet to come. My last workup in lab was early June-CBC CMP, thyroid all good. Lipids 220 cholesterol, 400 triglycerides, electrolytes good, vitamin D low, a1C 10.3% (no surprise). Dr says nothing much except that it is UN acceptable (I know that already).Just spell out what MAY be the issue I know it is just a hypothetical thing...

Some important details I need to know is if you are overweight and what your BMI is. Is there diabetes in the family? Diabetes is a risk factor for heart disease and it must be brought under control. Diabrtes is also a risk factor for losing your sight, diabetic neuropathy and infections that ae difficult to treat. I am not in a position where I can make a diagnosis. I can only tell you what the consequences are if your blood pressure and diabetes are not controlled.
Thank you for using Allexperts
Eric Brandt, B.Sc. Pharm

---------- FOLLOW-UP ----------

QUESTION: BMI is 35, I weigh 214 and yes I am diabetic since 1190 and so is my Mother (age 93), sister, dad as also and so was my one else.  Since u cannot reply to most of my questions-can u at least tell me IF halfing the Benicar HCT down to 10mg should have raised the diastolic becasue it did not-and will Benicar HCT likely casue joint and muscle pain as I have neck and back issues and am on disability and in physical therapy and I do not know how my neck and back got in this shape--was just considering a side effect and does it react with Lantus or Glucophage or Glucatrol or Clorazepate?? ALso wonder due to elevated liver enzymes...thanks in advance

Hi RC,
Benicar-HCT can cause elevation in liver enzymes and has been reported to cause back pain. reducing the dose should have caused an increase in blood pressure. reducing your BMI will help with managing your blood sugar. Your family history in regsrds to diabetes predisposes you to the condition as well.
Thank you for using Allexperts
Eric Brandt, B.Sc. pharm


All Answers

Answers by Expert:

Ask Experts


Eric Brandt


I am a practicing pharmacist.On my drug information website, I have answered hundreds of questions to date. The articles posted on my site include Parkinson`s disease. depression, menopause, diabetes, sleep and aging, congestive heart failure, calcium channel blockers, thyroid hormone replacement therapy, ADHD, multiple sclerosis an more.


I have experience in retail as well as hospital pharmacy pracice. Currently working in a hospital pharmacy. I am experienced in drug information. Over the last 6 years I have developed a successful web site for drug information.

The addressfor my drug information website is http://www.druginformation.bc.caThere you can read articles on varios areas of health interest. You can also leave me questions which I will personally answer. I also have a free health information newsletter called The Caplet. To subscribe send e-mail to

©2016 All rights reserved.